Wisconsin, 2009Flash Flood in Wisconsin, August 14, 2009
August 14, 2009 · NWS GRB · 1 event in 1 county or zone
A small convective complex produced thunderstorms with very heavy rain during the early morning hours around Wausau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small convective complex produced thunderstorms with very heavy rain during the early morning hours around Wausau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 14, 2:49 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 14, 2:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
349 AM CDT FRI AUG 14 2009
.SHORT TERM...TODAY THROUGH SATURDAY. MESOSCALE VORTICITY CENTER FROM
CONVECTIVE ACTIVITY A FEW DAYS AGO WELL OUT TO OUR WEST WAS
PRODUCING THUNDERSTORMS WITH VERY HEAVY RAINS AT 09Z TODAY. THIS
ACTIVITY IS LARGELY NOCTURNAL...SO EXPECT IT TO DIMINSIH
THROUGHOUT THE DAY AS SUNSHINE WARMS THE CLOUD TOPS AND THE LOW
LEVEL JET WEAKENS. EXPECT HEAVY RAINS OVER MUCH OF CENTRAL
WISCONSIN THROUGH MID MORNING WITH LIGHTER RAINS FURTHERN NORTH
AND EAST. TEMPERATURES WILL BE LARGELY DEPENDENT ON HOW QUICKLY
CLOUDS BREAK UP. LOWERED THE MAXIMUM TEMPERATURES A FEW DEGREES IN
SOME PLACES. PATCHY FOG LIKELY TONIGHT AS SKIES CLEAR AND RECENT
RAINS PUT MOISTURE IN THE BOUNDARY LAYER. SUNNY SKIES EXPECTED
SATURDAY AS SOUTHERLY FLOW INCREASES AHEAD OF NEXT FRONT.
.LONG TERM...SAT NGT THRU NXT THU. MEAN FLOW TO INITIALLY BE
DOMINATED BY A SHRTWV TROF WHICH MOVS FROM THE ROCKIES NEWD INTO
CANADA. THIS SYSTEM WL KEEP THE WEATHER OVER NE WI ON THE
UNSETTLED SIDE. TOWARD THE MIDDLE OF NXT WEEK...AN UPR RDG BUILDS
ALONG THE WEST COAST WHICH PLACES THE WRN GREAT LKS IN A NW FLOW
ALOFT. TEMPS APR TO AVG NEAR NORMAL OVERALL.
AN INCREASING LOW-LVL JET (PUSHING 50 KTS) WL TRANSPORT GULF MSTR
NWD INTO THE UPR MIDWEST SAT NGT AND IMPINGE ON WRN WI DURING THE
EARLY MORNING HRS. BETTER FORCING/INSTABILITY/LIFT TO REMAIN TO
OUR WEST CLOSER TO THE BROAD SHRTWV TROF SITUATED OVR THE
ROCKIES. QSTN REMAINS AS TO HOW FAR ANY PCPN CAN REACH OVRNGT?
CURRENT INDICATIONS ARE THAT MOST OF THE PCPN WL REMAIN TO THE
WEST OF THE FCST AREA WITH A MINIMAL CHC OF REACHING CNTRL WI BY
DAYBREAK. HAVE INCREASED CLDS A BIT OVR CNTRL WI AND THIS WL HELP
HOLD TEMPS IN THE 60S OVR ALL OF NE WI.
AS A PIECE OF ENERGY LIFTS NE THRU THE NRN PLAINS AHD OF THE
SHRTWV TROF ON SUNDAY...THIS WL HELP PROPEL A CDFNT EWD THRU THE
UPR MIDWEST TOWARD WI. ONCE AGAIN...BETTER FORCING/LIFT/INSTABILITY
ARE LOCATED TO OUR WEST. HOWEVER...WITH THE CDFNT MARCHING EAST
AND WI GETTING INTO A MORE FAVORABLE PART OF THE UPR JET...EXPECT
SHWRS/TSTMS TO GRADUALLY PUSH EAST AND IMPACT MAINLY NRN AND CNTRL
WI BY SUNDAY AFTERNOON. WL NEED TO MENTION A SML POP EVEN TO THE
LKSHR ALTHO MOST OF THE PCPN THERE SHOULD HOLD OFF TIL SUNSET. DUE
TO CLDS/PCPN...WARMEST TEMPS ON SUNDAY TO BE PLACED OVR ERN WI.
THE CDFNT PUSHES INTO CNTRL SECTIONS OF WI SUNDAY NGT AND WL BE
THE PRIMARY FOCUS FOR ADDL SHWRS AND TSTMS ACROSS THE RGN.
INSTABILITY AND MSTR WL BE IN PLACE...BUT THE LOW-LVL JET IS
RATHER AVG (30 KTS) AND FORCING IS NOT VERY STG. NONETHELESS...
HAVE RAISED POPS INTO THE LIKELY CATEGORY ACROSS CNTRL WI IN THE
EVENING AND ERN WI AFT MIDNGT FOR NOW WITH TEMPS SIMILAR TO SAT
NGT.
THE SHRTWV TROF IS PROGGED TO LIFT NE FROM THE NRN PLAINS TOWARD
SW ONTARIO ON MON. MEANWHILE...THE CDFNT WL BE ON THE VERGE OF
CLEARING NE WI BY 00Z TUE. AS LONG AS THE FNT IS IN OUR VCNTY...
HAVE NO CHOICE BUT TO CARRY CHC POPS IN THE FCST WITH THE PRIMARY
FOCUS OVR THE SE HALF OF THE FCST AREA. IF THIS FNT CAN GET A MOV
ON...PARTS OF N-CNTRL WI MAY BE DRY ON MON. HAVE LOWERED MAX
TEMPS A COUPLE OF DEGS DUE TO THE ANTICIPATED CLD CVR.
THERE IS SOME MINOR MDL DIFFERENCES WITH RESPECT TO HOW FAST THE
FNT WL PULL AWAY FROM WI MON NGT. THE GFS DVLPS A SFC WAVE (OR
TWO) WHICH SLOWS THE FNT DOWN. NEITHER THE ECMWF...UKMET OR
CANADIAN INDICATE THESE SFC WAVES...THUS HAVE GONE WITH THE
MAJORITY AND ALLOWED THE FNT TO CLR WI MON NGT AND MOV TOWARD THE
OHIO RIVER VALLEY ON TUE. THIS LEAVES A WEAK HI PRES OVR THE WRN
GREAT LKS...THUS HAVE GONE DRY FOR BOTH MON NGT AND TUE.
ATTN THEN SHIFTS TO THE NRN PLAINS/UPR MIDWEST ON WED WHERE
ANOTHER SHRTWV TROF TO BE DROPPING SEWD. THERE REMAINS SOME
DEBATE AMONG THE MDLS WITH THE STRENGTH OF THE TROF (ECMWF
WEAK/GFS STG). A MORE PRONOUNCED DIGGING MAY SLOW THE ONSET OF
PCPN...SO WL HAVE TO WATCH THE TRENDS IN THE COMING DAYS.
&&
.AVIATION...THUNDERSTORMS WITH VERY HEAVY RAINS WILL MOVE ACROSS
CENTRAL WISCONSIN THROUGH MIDDAY WITH LIGHTER RAINS FURTHER NORTH
AND EAST IN THE AFTERNOON. DESPITE THE HEAVY RAINS CEILINGS AND
VISIBILITIES WILL BE MOSTLY VFR AS THE RAIN IS FALLING FROM A
MIDDLE CLOUD DECK. THERE WILL BE ISOLATED IFR CONDITIONS THOUGH
TODAY.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
RDM/KALLAS
Hazardous weather outlook, Aug 14, 5:42 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
642 AM CDT FRI AUG 14 2009
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
642 AM CDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
TORRENTIAL RAINS ARE EXPECTED THIS MORNING ACROSS PARTS OF CENTRAL
WISCONSIN. THIS WILL CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON OR SUNDAY NIGHT. THERE
IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAINFALL TODAY.
LMZ521-522-541>543-151145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
642 AM CDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE LIKELY SUNDAY NIGHT. THERE IS A SLIGHT CHANCE
THAT SOME OF THEM COULD BE SEVERE.
In the hours before
Special weather statement, Aug 14, 12:19 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
119 AM CDT FRI AUG 14 2009
WIZ030-035-140745-
MARATHON-WOOD-
119 AM CDT FRI AUG 14 2009
...TORRENTIAL RAINS EXPECTED IN PARTS OF WOOD AND WESTERN MARATHON
COUNTIES...
AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH TORRENTIAL RAINS ALONG A LINE EXTENDING FROM 40
MILES WEST OF MEDFORD TO 5 MILES WEST OF ABBOTSFORD TO 10 MILES WEST
OF SPENCER TO 30 MILES SOUTHWEST OF SPENCER TO 60 MILES WEST OF
BABCOCK...MOVING EAST AT 15 MPH. IN ADDITION TO THE TORRENTIAL
RAINS...WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
THE STORMS COULD PRODUCE 3 INCHES OR MORE OF RAIN IN SOME PLACES. IF
YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD LISTEN FOR LATER UPDATES.
RDM
Special weather statement, Aug 14, 5:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
633 AM CDT FRI AUG 14 2009
WIZ030-141215-
MARATHON-
633 AM CDT FRI AUG 14 2009
...TORRENTIAL RAINS WILL AFFECT HIGHWAY 29 BETWEEN WAUSAU AND
EDGAR...
...URBAN FLOODING LIKELY IN WAUSAU THIS MORNING...
AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH TORRENTIAL RAINS OF AN INCH OR TWO PER
HOUR BETWEEN WAUSAU AND EDGAR ALONG HIGHWAY 29. THE TORRENTIAL RAINS
WILL LIKELY CAUSE VERY POOR VISIBILITIES ON THE HIGHWAY...AND
FLOODING OF STREETS AND UNDERPASSES IN WAUSAU FOR THE MORNING RUSH
HOUR. PLEASE SLOW DOWN IN HEAVY RAIN AND DO NOT DRIVE ACROSS ROADS
WITH STANDING WATER.
RDM
Flash Flood, Marathon
- When
- August 14, 6:00 AM CST to 8:00 AM CST
- Where
- Marathon County, 1.3 mi SSW of Wausau to 0.98 mi SSE of Wausau
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.952, -89.637
Slow moving thunderstorms dumped 3 to 5 inches of rain between 4:00 am and 8:30 am in Wausau. Water approached the roof of cars and manhole covers were blown off by the force of the water. A storm spotter measured 5.00 inches of rain during the period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185696.